Alert archive / Texas / Severe Thunderstorm Warnings in 2005
Severe Thunderstorm Warning 102, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this severe thunderstorm warning at May 31, 2005, 8:43 AM CDT for Mitchell County, Texas. It was in force for 62 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 31, 2005, 8:43 AM CDT (13:43 UTC)
- Expired
- May 31, 2005, 9:45 AM CDT
- In force
- 62 min
- Issued by
- NWS Midland/Odessa, TX
- Area
- Counties, with a storm outline in the text
County Mitchell County, TX
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Midland Regional, TX (KMAF), launched 12:00Z, 1.7 hours before the alert went out and 133 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 754 J/kg
- Mixed-layer CIN
- -243 J/kg
- Mixed-layer LCL
- 1130 m above ground
- 0-6 km bulk shear
- 49 kt
- 0-1 km storm-relative helicity
- 377 m²/s²
- 0-3 km storm-relative helicity
- 462 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS54 KMAF 311345 SVRMAF TXC335-311445- /O.NEW.KMAF.SV.W.0102.050531T1343Z-050531T1445Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 843 AM CDT TUE MAY 31 2005 THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... MITCHELL COUNTY IN WEST TEXAS * UNTIL 945 AM CDT * AT 839 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR DETECTED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING GOLF BALL SIZE HAIL AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 9 MILES NORTHEAST OF CUTHBERT...OR 10 MILES SOUTH OF SNYDER...MOVING SOUTHEAST AT 30 MPH. * LOCATIONS IMPACTED INCLUDE... COLORADO CITY... LORAINE... CUTHBERT... WESTBROOK... THIS STORM HAS A HISTORY OF PRODUCING DESTRUCTIVE WINDS AND LARGE DAMAGING HAIL...INCLUDING GOLF BALL SIZE HAIL THAT FELL 1 MILE NORTH OF IRA. SEEK SHELTER NOW INSIDE A STURDY STRUCTURE AWAY FROM WINDOWS. TO REPORT SEVERE WEATHER ONLY... CALL THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN MIDLAND AT 1 800 597 3220. LAT...LON 3252 10067 3252 10117 3210 10117 3210 10067 $$
1 follow-up statement
000 WWUS54 KMAF 311417 SVSMAF SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 912 AM CDT TUE MAY 31 2005 TXC335-311445- /O.CON.KMAF.SV.W.0102.000000T0000Z-050531T1445Z/ MITCHELL- 912 AM CDT TUE MAY 31 2005 ...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 945 AM CDT FOR MITCHELL COUNTY... AT 909 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO DETECT TWO SEVERE THUNDERSTORMS CAPABLE OF PRODUCING UP TO GOLF BALL SIZE HAIL AND DAMAGING WINDS IN EXCESS OF 60 MPH IN MITCHELL COUNTY. ONE STORM WAS LOCATED OVER LORAINE...OR 7 MILES EAST OF COLORADO CITY...MOVING SOUTHEAST AT 30 MPH. THE SECOND STORM IS LOCATED 6 MILES TO THE NORTHWEST OF COLORADO CITY...MOVING TOWARD THE CITY AT 30 MPH. THIS STORM HAS A HISTORY OF PRODUCING DESTRUCTIVE WINDS AND LARGE DAMAGING HAIL INCLUDING QUARTER SIZE HAIL IN LORAINE. SEEK SHELTER NOW INSIDE A STURDY STRUCTURE AWAY FROM WINDOWS. TO REPORT SEVERE WEATHER ONLY... CALL THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN MIDLAND AT 1 800 597 3220. LAT...LON 3252 10067 3252 10117 3210 10117 3210 10067 $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 31, 7:00 AM CDT, 1 hour 43 minutes earlier.
Area forecast discussion, May 31, 7:00 AM CDT, 1 hour 43 minutes before
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 700 AM CDT TUE MAY 31 2005 .UPDATE... WILL SEND AN UPDATE SHORTLY TO RID ZONES OF SEVERE THUNDERSTORM WATCH 361...WHICH WAS VALID UNTIL 12Z. && .MAF WATCHES/WARNINGS/ADVISORIES... NM...NONE. TX...NONE. && 99/99
Hazardous weather outlook, May 31, 4:40 AM CDT, 4 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 440 AM CDT TUE MAY 31 2005 NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075- 079>082-258-010915- ANDREWS-BIG BEND AREA-BORDEN-CENTRAL LEA COUNTY-CRANE- DAVIS/APACHE MOUNTAINS AREA-DAWSON-ECTOR-EDDY COUNTY PLAINS-GAINES- GLASSCOCK-GUADALUPE MOUNTAINS-GUADALUPE MOUNTAINS OF EDDY COUNTY- HOWARD-LOVING-MARFA PLATEAU-MARTIN-MIDLAND-MITCHELL- NORTHERN LEA COUNTY-PECOS-PRESIDIO VALLEY-REAGAN- REEVES COUNTY AND UPPER TRANS PECOS-SCURRY-SOUTHERN LEA COUNTY- TERRELL-UPTON-VAN HORN AND HIGHWAY 54 CORRIDOR-WARD-WINKLER- 440 AM CDT TUE MAY 31 2005 (340 AM MDT TUE MAY 31 2005) THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST TEXAS AND SOUTHEASTERN NEW MEXICO. .DAY ONE...TODAY ISOLATED THUNDERSTORMS WILL MOVE SOUTHEASTWARD ACROSS THE WESTERN LOW ROLLING PLAINS THIS MORNING. SOME OF THESE STORMS COULD PRODUCE LARGE HAIL AND DAMAGING WINDS AS THEY MOVE THROUGH THESE AREAS. THESE THUNDERSTORMS ARE EXPECTED TO DIMINISH IN INTENSITY OR MOVE OUT OF THE WESTERN LOW ROLLING PLAINS REGION BY 700 AM CDT. WIDELY SCATTERED THUNDERSTORMS COULD REDEVELOP ALONG A DRYLINE THIS AFTERNOON...ROUGHLY ALONG AND EAST OF A LAMESA...MIDLAND...AND SANDERSON LINE. SOME OF THESE STORMS COULD BECOME STRONG ENOUGH TO PRODUCE LARGE HAIL AND DAMAGING WINDS. IN ADDITION...A CLUSTER OF THUNDERSTORMS IS EXPECTED TO DEVELOP OVER THE TEXAS PANHANDLE ALONG AND BEHIND A FRONTAL BOUNDARY LATE THIS AFTERNOON AND EARLY THIS EVENING. THESE STORMS ARE EXPECTED TO MOVE SOUTHEASTWARD ACROSS THE WESTERN LOW ROLLING PLAINS THIS EVENING. SOME OF THESE STORMS COULD PRODUCE LARGE HAIL AND DAMAGING WINDS. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY ISOLATED TO WIDELY SCATTERED THUNDERSTORMS WILL BE POSSIBLE THROUGH MONDAY. THE BEST CHANCE WILL BE OVER THE LOWER TRANS PECOS AND THE EASTERN PERMIAN BASIN THURSDAY NIGHT INTO FRIDAY. SMALL HAIL... STRONG GUSTY WINDS...AND HEAVY RAIN ARE THE PRIMARY CONCERNS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED OVER THE WESTERN LOW ROLLING PLAINS...EASTERN PERMIAN BASIN...AND LOWER TRANS PECOS THIS AFTERNOON AND EVENING. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN MIDLAND CAN BE FOUND ON THE INTERNET AT (LOWER CASE) HTTP://WWW.WEATHER.GOV/MIDLAND
In the hours before
Local storm report, May 31, 8:22 AM CDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
822 AM CDT TUE MAY 31 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0735 AM HAIL 8 NE GAIL 32.85N 101.35W
05/31/2005 1.75 INCH BORDEN TX PUBLIC
GOLFBALL SIZE HAIL FOR 10 MINUTES FROM 735 AM TO 745 AM 8
MILES NORTHEAST OF GAIL ACCOMPANIED BY 60 MPH WIND GUST.
0807 AM HAIL FLUVANNA 32.89N 101.15W
05/31/2005 1.75 INCH SCURRY TX PUBLIC
GOLFBALL SIZE HAIL REPORTED IN FLUVANNA.
0816 AM HAIL 10 WSW SNYDER 32.66N 101.07W
05/31/2005 1.00 INCH SCURRY TX PUBLIC
NICKEL TO QUARTER SIZE HAIL REPORTED 10 MILES WSW OF
SNYDER.
&&
SNLocal storm report, May 31, 8:43 AM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
843 AM CDT TUE MAY 31 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0826 AM HAIL 1 N IRA 32.59N 101.00W
05/31/2005 1.75 INCH SCURRY TX PUBLIC
GOLFBALL SIZE HAIL REPORTED BY THE PUBLIC ALONG WITH 60
MPH WINDS.
&&
SNThe office that day
Everything else NWS Midland/Odessa, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 31, 12:08 AM CDT | Tornado Warning | MAF | Gaines | 30 min |
| May 31, 5:49 AM CDT | Severe Thunderstorm Warning | MAF | Borden, Scurry | 46 min |
| May 31, 7:16 AM CDT | Severe Thunderstorm Warning | MAF | Borden | 59 min |
| May 31, 8:03 AM CDT | Severe Thunderstorm Warning | MAF | Scurry | 57 min |
| May 31, 9:50 AM CDT | Severe Thunderstorm Warning | MAF | Mitchell | 18 min |
Nearby
Severe Thunderstorm Warnings in Texas, 2005Every severe thunderstorm warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.